When my happy, full-of-life, adventure-seeking 11-year-old son experienced severe, debilitating neuropsychiatric symptoms after stopping his asthma medication, I embarked on a journey in a desperate search for answers.
This journey has led me to one conclusion: there is a terrifying lack of awareness about the neuropsychiatric adverse events associated with the commonly prescribed asthma/allergy medication called montelukast sodium (Singulair) both during treatment but also after discontinuation.
After 9 months of significantly improved asthma symptoms, I stopped giving my son, Nicholas, montelukast because I discovered that the side effects included neuropsychiatric symptoms. I was hopeful this was the reason Nicholas had been experiencing mild bouts of unexplained sadness for the previous few weeks. Stop the medicine, stop his sadness. Easy enough, right? Little did I know, our worlds were about to be turned upside down.
Within days of discontinuation, Nicholas became so depressed he was no longer able to function: he could not eat, he could not sleep, he could barely go to school. He just cried for hours. Then the panic attacks started. For hours, Nicholas would get lost in his own world of screaming and thrashing with the only escape being sheer exhaustion and sleep. But sleep brought horrific nightmares. How such an innocent mind can create such terrifying dreams is beyond my comprehension and his descriptions will haunt me for the rest of my life. Even worse, Nicholas started to have hallucinations: both auditory and visual. I realized that I could not protect him from his own mind. I was powerless and it felt suffocating.
Terrified, we went to the emergency room for a psychological evaluation with the medication leaflet in hand showing the U.S. FDA-approved warning for all of the symptoms Nicholas was experiencing including anxiousness, depression, dream abnormalities, hallucinations, insomnia, irritability, and memory impairment. This warning also includes agitation, aggressive behavior or hostility, disorientation, dysphemia (stuttering) disturbance in attention, obsessive-compulsive symptoms, restlessness, somnambulism, suicidal thinking and behavior (including suicide), tic, and tremor.
After a thorough 7-hour evaluation, I expected the doctors to order diagnostic testing to determine a treatment plan that would reverse the effects of the medication. Distressingly, they did not think his symptoms were related to the medication. In fact, they explained that the medication would be cleared from the body within days of discontinuation and since Nicholas’ symptoms did not disappear upon discontinuation (negative dechallenge), they were confident the medication was not the culprit. Alternatively, they stated these horrific symptoms were induced by the stress of starting middle school and advised us to immediately initiate treatment with psychotropic medications.
Turns out we were not alone. Two organizations that have tirelessly been spreading awareness and advocating for drug labeling changes for montelukast for the past ten years, Parents United for Pharmaceutical Safety and Accountability and the Montelukast (Singulair) Side Effects Support and Discussion Group, connected me with over 6,800 members with eerily similar experiences with the neuropsychiatric side effects of montelukast.
Just like Nicholas, many report that their symptoms did not cease with drug cessation but rather emerged or intensified upon discontinuation from montelukast similar to “Post-Acute Withdrawal Syndrome”. Just like Nicholas, many report this terrifying experience lasted for weeks, months, or in some cases years. Just like Nicholas, many report symptoms may linger on an intermittent basis commonly described as a “rollercoaster of symptoms.”
Just like Nicholas, many report their doctors completely dismissed the possibility that protracted withdrawal symptoms could be induced by stopping an asthma/allergy medication. As a result, these children and adults have been admitted to psychiatric hospitals, initiated on psychotropic drugs, diagnosed with learning or development disorders, and terrorized by not knowing what happened to them and when or if they will recover. Story after story, just like Nicholas. But yet the medical community, at large, appears unaware of the risk for neuropsychiatric side effects, both during treatment as well as post-discontinuation.
It is alarming that even though the FDA added a warning for the neuropsychiatric side effects and sent correspondence directly to health professional organizations to alert them about the risk, the perception that this medication is safe remains strong and unwavering. The following doctor responses exemplify the general lack of understanding about the imputability, evolution, frequency, and severity of the neuropsychiatric side effects associated with montelukast both during treatment and post-discontinuation:
There is a video of Nicholas here – Change the Ending
The quest to change such deeply rooted perceptions is daunting. What will it take to see change?
Do we need to question the very foundation for the perceptions that this medication is safe:
Given the stakes, is this too much to ask?
This post focusses on montelukast – Singulair – but FDA warnings also apply to other drugs in the group such as zafirlukast – Accolate – pranlukast – Onon, as well as Zileuton – Zyflo.
Editorial Note: Laura Marotta got in touch after the last RxISK post on Montelukast. She had planned on writing for children but now writes to researchers, medical professionals, regulatory agencies, and parents to spread awareness about the neuropsychiatric adverse events associated with montelukast, both during and after treatment. Her hope is that Nicholas’ story will become part of someone else’s survival guide when faced with similar trauma. She encourages reporting all adverse drug events to the U.S. FDA.
The photo below is of Laura and her family. They live on Long Island.